Frederick County warns of possibly fake heroin causing gangrene

The Frederick County, Maryland, Health Department has issued a warning about a substance that’s causing deep tissue injuries, and even gangrene, in people who are injecting it.

The street name of the substance is “no shorts,” the health department said in a statement Friday. It comes in a gel capsule, and turns pink or red when water is added to it.

People are injecting it thinking it’s heroin. The department said they don’t yet know what it is, but it causes a small, purplish discoloration at the injection site that progresses into an open wound.

If you have an injection injury that looks like that, the department said to seek medical attention immediately.

They also remind residents that their Behavioral Health Service’s Syringe Services Program has a nurse on-site every Friday between 8 a.m. and 2 p.m. at 300B Scholl’s Lane, in Frederick, for education, wound assessment and supplies. You can also access the program online.

Like WTOP on Facebook and follow @WTOP on Twitter to engage in conversation about this article and others.

Get breaking news and daily headlines delivered to your email inbox by signing up here.

© 2020 WTOP. All Rights Reserved. This website is not intended for users located within the European Economic Area.

More from WTOP

Log in to your WTOP account for notifications and alerts customized for you.

Sign up